Do I Have Tinnitus - Seven Questions to Ask Yourself
Ringing in the ears has happened to everyone – maybe it was after a loud concert or party, or maybe during a home renovation. But for some people, it never goes away.
Tinnitus is a condition where you hear constant or recurring noise in your ears. While ringing is the most common, it can be any sound, such as clicking, buzzing, whistling, or hissing. It varies in intensity as well. For some people, it is hardly noticeable. For others, it is so loud that it interferes with normal life.
Questions to ask yourself if you suspect you may have tinnitus:
- Could the noises be exterior noises? - Are you running an air conditioner or heater with a fan? Do you live near a busy road with traffic? Does your refrigerator make noise? Check for symptoms in various settings and locations to ensure that it is not coming from your environment.
- Do I hear noises that no one else is hearing? - Another way to check that the noises you are hearing are caused by tinnitus is to ask your friends and family if they are also hearing noises. Since the noises of tinnitus are created by our brain – they are not actual external sound waves, no one else can hear them.
- What does the noise sound like? - Tinnitus can take many forms, including ringing, roaring, clicking, chirping, whooshing, buzzing, humming, or a heartbeat. It can seem to be in one ear or both, or like it is coming from a distance. The noise may be steady, intermittent, or pulsating. It can be constant or recurring at different times throughout the day, or even every few days.
- Can I identify a triggering event, such as a concert or head trauma? - Tinnitus is often caused by a loud noise or event, such as a concert, gun-shot, or construction noises. Serious injury to your head or neck can also trigger the condition. If the ringing started due to an event such as these, it is likely tinnitus.
- Did I start or stop any medication? - Certain medications may trigger tinnitus. There are over 200 drugs that can cause the condition, such as ibuprofen, naproxen, antibiotics, diuretics, aspirin, and chemotherapy medications. Tinnitus from medication usually occurs when starting or stopping medication. This is why talking to your doctor about all possible side effects is important when starting and stopping medications.
- Do I have an ear infection, cold, or sinuses? - Upper respiratory congestion, infections, or ear wax buildup can cause pressure in your ear, leading to tinnitus. In these cases, treatment could cure or greatly reduce the tinnitus symptoms.
- Do I have migraines? - Migraines are best known for pulsating pain, nausea, and sensitivity to light and sounds. But they can also come with ear pain, reduced or muffled hearing, or tinnitus. If your tinnitus occurs with the onset of your migraines, treatment will likely reduce tinnitus symptoms as well.
If you think you have tinnitus, you should seek an evaluation by an audiologist. They will be able to help with evaluation and management.